Automorphism groups of polycyclic-by-finite groups and arithmetic groups
Publications Mathématiques de l'IHÉS, Volume 104  (2006), p. 213-268

We show that the outer automorphism group of a polycyclic-by-finite group is an arithmetic group. This result follows from a detailed structural analysis of the automorphism groups of such groups. We use an extended version of the theory of the algebraic hull functor initiated by Mostow. We thus make applicable refined methods from the theory of algebraic and arithmetic groups. We also construct examples of polycyclic-by-finite groups which have an automorphism group which does not contain an arithmetic group of finite index. Finally we discuss applications of our results to the groups of homotopy self-equivalences of K(Γ,1)-spaces and obtain an extension of arithmeticity results of Sullivan in rational homotopy theory.

@article{PMIHES_2006__104__213_0,
     author = {Baues, Oliver and Grunewald, Fritz},
     title = {Automorphism groups of polycyclic-by-finite groups and arithmetic groups},
     journal = {Publications Math\'ematiques de l'IH\'ES},
     publisher = {Springer},
     volume = {104},
     year = {2006},
     pages = {213-268},
     doi = {10.1007/s10240-006-0003-3},
     zbl = {1121.20027},
     mrnumber = {2264837},
     language = {en},
     url = {http://www.numdam.org/item/PMIHES_2006__104__213_0}
}
Baues, Oliver; Grunewald, Fritz. Automorphism groups of polycyclic-by-finite groups and arithmetic groups. Publications Mathématiques de l'IHÉS, Volume 104 (2006) , pp. 213-268. doi : 10.1007/s10240-006-0003-3. http://www.numdam.org/item/PMIHES_2006__104__213_0/

1. L. Auslander, The automorphism group of a polycyclic group, Ann. Math. (2), 89 (1969), 314-322 | MR 271202 | Zbl 0197.29902

2. L. Auslander, On a problem of Philip Hall, Ann. Math. (2), 86 (1967), 112-116 | MR 218454 | Zbl 0149.26904

3. L. Auslander, F.E.A. Johnson, On a conjecture of C. T. C. Wall, J. Lond. Math. Soc., II. Ser., 14 (1976), 331-332 | MR 423362 | Zbl 0364.22008

4. L. Auslander, G. Baumslag, Automorphism groups of finitely generated nilpotent groups, Bull. Am. Math. Soc., 73 (1967), 716-717 | MR 217168 | Zbl 0149.26905

5. G. Baumslag, Automorphism groups of nilpotent groups, Am. J. Math., 91 (1969), 1003-1011 | MR 255654 | Zbl 0208.03203

6. G. Baumslag, Lectures on Nilpotent Groups, A.M.S., Providence, R.I. (1971)

7. O. Baues, Finite extensions and unipotent shadows of affine crystallographic groups, C. R. Acad. Sci., Paris, Sér. I, Math., 335 (2002), 785-788 | MR 1947699 | Zbl 1023.20025

8. O. Baues, Infrasolvmanifolds and rigidity of subgroups in solvable linear algebraic groups, Topology, 43 (2004), 903-924 | MR 2061212 | Zbl 1059.57022

9. A. Borel, Arithmetic properties of linear algebraic groups, Proc. I.C.M. Stockholm (1962), 10-22. | MR 175901 | Zbl 0134.16502

10. A. Borel, Density and maximality of arithmetic subgroups, J. Reine Angew. Math., 224 (1966), 78-89 | MR 205999 | Zbl 0158.03105

11. A. Borel, Linear algebraic groups, second edn., Graduate Texts in Mathematics, vol. 126, Springer, New York, 1991. | MR 1102012 | Zbl 0726.20030

12. A. Borel, J.-P. Serre, Théorèmes de finitude en cohomologie galoisienne, Comment. Math. Helv., 39 (1964), 111-164 | MR 181643 | Zbl 0143.05901

13. A. Borel, J. Tits, Groupes réductifs, Publ. Math., Inst. Hautes Étud. Sci., 27 (1965), 55-150 | Numdam | MR 207712 | Zbl 0145.17402

14. K.S. Brown, Cohomology of groups, Springer, New York-Berlin (1982) | MR 672956 | Zbl 0584.20036

15. R.M. Bryant, J.R.J. Groves, Algebraic groups of automorphisms of nilpotent groups and Lie algebras, J. Lond. Math. Soc., II. Ser., 33 (1986), 453-466 | MR 850961 | Zbl 0554.20008

16. P. Deligne, Extensions centrales non résiduellement finies de groupes arithmétiques, C. R. Acad. Sci., Paris, Sér. A-B, 287 (1978), A203-A208 | MR 507760 | Zbl 0416.20042

17. M. Du Sautoy, Polycyclic groups, analytic groups and algebraic groups, Proc. Lond. Math. Soc., III. Ser., 85 (2002), 62-92 | MR 1901369 | Zbl 1025.20022

18. P.A. Griffiths, J.W. Morgan, Rational homotopy theory and differential forms, Birkhäuser, Boston, Mass. (1981) | MR 641551 | Zbl 0474.55001

19. F. Grunewald, V. Platonov, Solvable arithmetic groups and arithmeticity problems, Duke Math. J., 10 (1999), 327-366 | MR 1688145 | Zbl 1039.20026

20. F. Grunewald, V. Platonov, On finite extensions of arithmetic groups, C. R. Acad. Sci. Paris, 325 (1997), 1153-1158 | MR 1490116 | Zbl 0913.20034

21. F. Grunewald, V. Platonov, Rigidity results for groups with radical, cohomology of finite groups and arithmeticity problems, Duke Math. J., 100 (1999), 321-358 | MR 1722957 | Zbl 1007.11029

22. F. Grunewald, V. Platonov, Non-arithmetic polycyclic groups, C. R. Acad. Sci. Paris, 326 (1998), 1359-1364 | MR 1649174 | Zbl 0974.20035

23. F. Grunewald, V. Platonov, Rigidity and automorphism groups of solvable arithmetic groups, C. R. Acad. Sci. Paris, 327 (1998), 427-432 | MR 1652546 | Zbl 0914.20043

24. F. Grunewald, J. O'Halloran, Nilpotent groups and unipotent algebraic groups, J. Pure Appl. Algebra, 37 (1985), 299-313 | Zbl 0576.20019

25. F. Grunewald, D. Segal, On affine crystallographic groups, J. Differ. Geom., 40 (1994), 563-594 | MR 1305981 | Zbl 0822.20050

26. J.-L. Koszul, Homologie et cohomologie des algébres de Lie, Bull. Soc. Math. Fr., 78 (1950), 65-127 | Numdam | MR 36511 | Zbl 0039.02901

27. L.A. Lambe, S.B. Priddy, Cohomology of nilmanifolds and torsion-free, nilpotent groups, Trans. Am. Math. Soc., 273 (1982), 39-55 | MR 664028 | Zbl 0507.22008

28. S. Maclane, Homology, Springer, Berlin-Göttingen-Heidelberg (1963) | MR 156879 | Zbl 0133.26502

29. A. I. Mal'cev, On a class of homogeneous spaces, Am. Math. Soc. Transl., 39 (1951), 1-33.

30. I. Ju. Merzljakov, Integer representation of the holomorphs of polycyclic groups, Algebra Log., 9 (1970), 539-558 | MR 280578 | Zbl 0221.20043

31. G.D. Mostow, Representative functions on discrete groups and solvable arithmetic subgroups, Am. J. Math., 92 (1970), 1-32 | MR 271267 | Zbl 0205.04406

32. G.D. Mostow, Some applications of representative functions to solvmanifolds, Am. J. Math., 93 (1971), 11-32 | MR 283819 | Zbl 0228.22015

33. K. Nomizu, On the cohomology of compact homogeneous spaces of nilpotent Lie groups, Ann. Math. (2), 59 (1954), 531-538 | MR 64057 | Zbl 0058.02202

34. P.F. Pickel, J. Roitberg, Automorphism groups of nilpotent groups and spaces, J. Pure Appl. Algebra, 150 (2000), 307-319 | MR 1769359 | Zbl 0962.20026

35. V. Platonov and A. Rapinchuk, Algebraic Groups and Number Theory, Academic Press, Boston, MA, 1994. | MR 1278263 | Zbl 0841.20046

36. M. S. Raghunathan, Discrete subgroups of Lie groups, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 68, Springer, New York-Heidelberg, 1972. | MR 507234 | Zbl 0254.22005

37. J. Roitberg, Genus and symmetry in homotopy theory, Math. Ann., 305 (1996), 381-386 | MR 1391222 | Zbl 0864.55004

38. V.A. Romankov, Width of verbal subgroups in solvable groups, Algebra Log., 21 (1982), 60-72 | MR 683939 | Zbl 0504.20020

39. J. W. Rutter, Spaces of homotopy self-equivalences, Lect. Notes Math., vol. 1662, Springer, Berlin, 1997. | MR 1474967 | Zbl 0889.55004

40. D. Segal, Polycyclic groups, Cambridge Univ. Press, London (1983) | MR 713786 | Zbl 0516.20001

41. D. Segal, On the outer automorphism group of a polycyclic group, Proceedings of the Second International Group Theory Conference (Bressanone, 1989), Rend. Circ. Mat. Palermo, II. Ser. (1990), Suppl. no. 23, 265-278. | MR 1068367 | Zbl 0703.20034

42. J.-P. Serre, Arithmetic groups, Lond. Math. Soc. Lect. Notes, 36 (1979), 105-135 | MR 564421 | Zbl 0432.20042

43. J.-P. Serre, Cohomologie des groupes discrets, Prospects in mathematics (Proc. Sympos., Princeton Univ., Princeton, N.J., 1970), pp. 77-169, Ann. Math. Stud., no. 70, Princeton Univ. Press, Princeton, N.J., 1971. | MR 385006 | Zbl 0235.22020

44. D. Sullivan, Infinitesimal computations in topology, Publ. Math., Inst. Hautes Étud. Sci., 47 (1977), 269-331 | Numdam | MR 646078 | Zbl 0374.57002

45. D. Sullivan, Genetics of homotopy theory and the Adams conjecture, Ann. Math. (2), 100 (1974), 1-79 | MR 442930 | Zbl 0355.57007

46. B.A.F. Wehrfritz, Two remarks on polycyclic groups, Bull. Lond. Math. Soc., 26 (1994), 543-548 | MR 1315604 | Zbl 0819.20036

47. B.A.F. Wehrfritz, On the holomorphs of soluble groups of finite rank, J. Pure Appl. Algebra, 4 (1974), 55-69 | MR 347985 | Zbl 0286.20031